Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at May 16, 2018, 6:21 PM CDT for Marengo County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2018, 6:21 PM CDT (23:21 UTC)
- Expired
- May 16, 2018, 6:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
County Marengo County, AL
The radar
The Birmingham radar (KBMX), 139 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
508
WWUS84 KBMX 162321
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
621 PM CDT WED MAY 16 2018
ALZ030>032-039-162345-
Greene AL-Hale AL-Sumter AL-Marengo AL-
621 PM CDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARENGO...SOUTHEASTERN GREENE...
SOUTHWESTERN HALE AND SOUTHEASTERN SUMTER COUNTIES UNTIL 645 PM
CDT...
At 621 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Duffys Bend to near Faunsdale to near
Consul. Movement was southwest at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Demopolis, Livingston, Linden, Jefferson, Forkland, Thomaston,
Myrtlewood, Faunsdale, Dayton, Consul, Arcola, Surginer, Dug Hill,
Tishabee, Freddie Jones Field, Pin Hook, Shawnee, Magnolia, Bluffport
and Wayne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3271 8784 3246 8756 3223 8752 3213 8752
3213 8762 3200 8763 3200 8766 3199 8767
3199 8774 3229 8799 3230 8797 3230 8794
3228 8794 3229 8793 3231 8793 3231 8801
3258 8823
TIME...MOT...LOC 2321Z 045DEG 11KT 3264 8780 3243 8761 3218 8754
$$
05What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 16, 2:58 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, May 16, 2:58 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 258 PM CDT Wed May 16 2018 .SHORT TERM... Through tonight. The summer convection regime has officially returned across Central Alabama. With that regime comes the challenge of forecasting the initial development of storms, as well as where those storms propagate through the day. Outflow boundary interactions are already abundant this afternoon triggering additional convection, especially across eastern and southeastern portions of the state. We identified what looked to be an MCV near Eufaula this morning based on radar. That activity helped to trigger the additional convection farther west and northwest. Of course, the weak almost remnant low pressure area just off the Florida Panhandle and weak upper trough are the main factors for our convective development today. Convective development has been limited today across our western and northwestern counties. That was most likely due to the leftover mid and high clouds from storms during the overnight and early morning hours off to our west. Cumulus development has been very limited for locations such as Tuscaloosa, Fayette, Jasper, Double Springs, and Haleyville. However, cumulus development although delayed has begun as of close to 3pm. With additional outflow boundary interactions into the late afternoon and evening hours, at least scattered showers and storms will remain possible for those areas. One area to keep an eye on will be across northern Mississippi where current convection is ongoing. An outflow boundary is headed southeast from that activity, and could enter into our northwest counties by late this afternoon. Currently, the highest rain chances remain across eastern and southeastern portions of the state through the afternoon and evening hours tonight. Activity should decrease as we go late into the overnight with loss of daytime heating. As was the case that we saw yesterday in Jefferson County (Midfield & Fairfield) these storms can drop extremely heavy amounts of rain in a short period of time. The PWAT on the KBMX 12z sounding this morning came in just over 1.50 inches, which is near the 90th percentile of normal for this time of the year. Gusty winds and small hail will also be possible with any of these storms as well, but no organized severe weather is expected. 56/GDG .LONG TERM... Thursday through Tuesday. Our highest rain chances for Thursday through Saturday will probably occur on Thursday with a broad but weak upper-level trough in place. PWAT values ranging from 1.4 to 1.6 inches should support scattered convection mainly during the afternoon and evening. Moisture quality is likely to decrease for Friday and Saturday as the trough shifts eastward, and POPs have been lowered significantly especially north and Interstate 85. The development of weak southeasterly surface to 700mb flow for Sunday through Tuesday should result in the advection of deeper moisture and increasing chances for diurnally-driven convection. 87/Grantham && .AVIATION... 18Z TAF Discussion. Impacts to aviation this afternoon continue to include chances for showers and storms. At this time, the best chances for storms will be for ANB, MGM, and TOI. Storms are already near the vicinity of KMGM and KTOI, and have included VCTS in the TAF through the afternoon. For other terminals due to decreased confidence, have only included VCSH in the TAF at this time through the afternoon. The next impact may be low cloud coverage during the overnight hours across eastern and southeastern Alabama. Confidence is low to medium right now based on model guidance, and have gone ahead and trended lower with the ceilings at KTOI, KMGM, and KANB. We'll watch guidance, satellite, and observation trends this evening and adjust accordingly as confidence increases. Winds will remain light or variable through the forecast period. 56/GDG && .FIRE WEATHER... A moist summertime pattern is expected over the next seven days and should result in daily rain chances. Only patchy fog/low clouds will be possible this morning and again on Thursday morning. Otherwise, there are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 64 84 63 85 64 / 40 50 40 30 20 Anniston 65 84 65 85 65 / 60 50 40 30 20 Birmingham 66 86 67 87 68 / 40 50 40 30 20 Tuscaloosa 68 87 67 88 67 / 30 50 30 30 20 Calera 64 85 65 86 66 / 30 50 40 30 20 Auburn 65 82 66 83 66 / 60 50 40 40 30 Montgomery 67 87 67 89 68 / 50 50 40 40 30 Troy 66 87 66 88 67 / 60 50 40 40 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 16, 3:45 AM CDT, 14 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 345 AM CDT Wed May 16 2018 ALZ011>015-017>050-171145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 345 AM CDT Wed May 16 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time. 08
In the hours before
Special weather statement, May 16, 4:35 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
435 PM CDT WED MAY 16 2018
ALZ032-162200-
Hale AL-
435 PM CDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HALE COUNTY UNTIL
500 PM CDT...
At 434 PM CDT, Doppler radar was tracking a strong thunderstorm near
Akron, or 12 miles north of Greensboro. This storm was nearly
stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Akron, Wedgeworth, Evansville, Harper Hill and Havana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3289 8778 3290 8778 3290 8777 3291 8776
3293 8777 3293 8776 3294 8774 3295 8765
3295 8756 3275 8755 3276 8779
TIME...MOT...LOC 2134Z 359DEG 2KT 3287 8767
05Special weather statement, May 16, 5:25 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
525 PM CDT WED MAY 16 2018
ALZ039-162300-
Marengo AL-
525 PM CDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARENGO COUNTY UNTIL
600 PM CDT...
At 525 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sweet Water, or 11 miles southwest of Linden. This storm was nearly
stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sweet Water, Myrtlewood, Putnam, Wayne, Miller, Nanafalia, Dixons
Mill, Calvary, Half Acre and Nicholsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3206 8812 3207 8809 3206 8807 3208 8804
3211 8805 3214 8804 3215 8802 3218 8801
3224 8802 3225 8801 3225 8779 3199 8777
3199 8807 3201 8809 3199 8809 3200 8811
TIME...MOT...LOC 2225Z 359DEG 2KT 3217 8790
05Special weather statement, May 16, 5:31 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Birmingham AL
531 PM CDT WED MAY 16 2018
ALZ032-039-162300-
Hale AL-Marengo AL-
531 PM CDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARENGO AND SOUTHERN
HALE COUNTIES UNTIL 600 PM CDT...
At 530 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greensboro Municipal Airport, or near Greensboro. This storm was
nearly stationary.
Another strong thunderstorm was detected near the Marengo and Hale
County line and this storm was slowly drifting south.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Demopolis, Greensboro, Uniontown, Newbern, Faunsdale, Arcola,
Greensboro Municipal Airport, Old Spring Hill, Gallion, Cedarville
and Laneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3252 8782 3258 8778 3257 8776 3259 8774
3261 8775 3261 8779 3262 8781 3264 8781
3263 8775 3265 8774 3266 8775 3265 8777
3266 8779 3269 8779 3272 8753 3266 8752
3239 8752 3239 8785
TIME...MOT...LOC 2230Z 359DEG 2KT 3266 8766
05Special weather statement, May 16, 5:52 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
552 PM CDT WED MAY 16 2018
ALZ039-162315-
Marengo AL-
552 PM CDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARENGO COUNTY UNTIL
615 PM CDT...
At 551 PM CDT, Doppler radar was tracking a strong thunderstorm over
Consul, or 10 miles south of Uniontown, moving southwest at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Linden, Thomaston, Dayton, Freddie Jones Field, Chickasaw State Park
and Consul.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3240 8785 3240 8753 3239 8752 3238 8753
3231 8752 3231 8747 3227 8747 3227 8751
3225 8752 3213 8752 3213 8762 3207 8762
TIME...MOT...LOC 2251Z 035DEG 5KT 3229 8750
05Special weather statement, May 16, 5:58 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
558 PM CDT WED MAY 16 2018
ALZ032-039-162330-
Hale AL-Marengo AL-
558 PM CDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARENGO AND
SOUTHWESTERN HALE COUNTIES UNTIL 630 PM CDT...
At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Newbern, or 10 miles south of Greensboro, moving south at 10 mph.
Another strong thunderstorm was located along the Hale and Marengo
County line and was also moving south at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Demopolis, Newbern, Faunsdale, Arcola, Old Spring Hill, Gallion,
Cedarville and Laneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3255 8783 3254 8782 3252 8782 3254 8780
3258 8779 3258 8777 3257 8776 3259 8774
3261 8775 3261 8779 3262 8781 3264 8753
3239 8753 3239 8786
TIME...MOT...LOC 2258Z 358DEG 10KT 3256 8765
05Special weather statement, May 16, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
621 PM CDT WED MAY 16 2018
ALZ030>032-039-162345-
Greene AL-Hale AL-Sumter AL-Marengo AL-
621 PM CDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARENGO...SOUTHEASTERN GREENE...
SOUTHWESTERN HALE AND SOUTHEASTERN SUMTER COUNTIES UNTIL 645 PM
CDT...
At 621 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Duffys Bend to near Faunsdale to near
Consul. Movement was southwest at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Demopolis, Livingston, Linden, Jefferson, Forkland, Thomaston,
Myrtlewood, Faunsdale, Dayton, Consul, Arcola, Surginer, Dug Hill,
Tishabee, Freddie Jones Field, Pin Hook, Shawnee, Magnolia, Bluffport
and Wayne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3271 8784 3246 8756 3223 8752 3213 8752
3213 8762 3200 8763 3200 8766 3199 8767
3199 8774 3229 8799 3230 8797 3230 8794
3228 8794 3229 8793 3231 8793 3231 8801
3258 8823
TIME...MOT...LOC 2321Z 045DEG 11KT 3264 8780 3243 8761 3218 8754
05The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:20 PM CDT | Special Weather Statement | BMX | Walker | 25 min |
| May 15, 7:34 PM CDT | Special Weather Statement | BMX | Blount | 26 min |
| May 15, 7:52 PM CDT | Special Weather Statement | BMX | Jefferson | 23 min |
| May 15, 8:29 PM CDT | Special Weather Statement | BMX | Bibb | 31 min |
| May 16, 7:48 AM CDT | Areal Flood Advisory | BMX | Barbour | 117 min |
| May 16, 7:57 AM CDT | Areal Flood Advisory | BMX | Lee | 2 hr |
| May 16, 4:35 PM CDT | Special Weather Statement | BMX | Hale | 25 min |
| May 16, 5:25 PM CDT | Special Weather Statement | BMX | Marengo | 35 min |
| May 16, 5:31 PM CDT | Special Weather Statement | BMX | Hale | 29 min |
| May 16, 5:52 PM CDT | Special Weather Statement | BMX | Marengo | 23 min |
| May 16, 5:58 PM CDT | Special Weather Statement | BMX | Hale | 32 min |
| May 16, 6:04 PM CDT | Areal Flood Advisory | BMX | Jefferson | 116 min |
| May 16, 6:12 PM CDT | Areal Flood Advisory | BMX | Dallas, Greene, Hale, Marengo, Perry | 3 hr |
| May 16, 6:57 PM CDT | Areal Flood Advisory | BMX | Jefferson | 63 min |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.